Fosamax has been used by many healthy people seeking to stay active and healthy. Sadly, many Fosamax users have experienced very serious side effects including femur fractures and jaw problems. DrugRecalls is aware of over 100 Fosamax users having suffered a fractured femur following use of Fosamax. You must act immediately if you have suffered a bone fracture or joint/jaw problem following use of Fosamax if you would like to preserve your legal rights due to strict legal deadlines and ongoing court proceedings.
NEWS:Â On September 14, 2010, the Journal of Bone and Mineral Research published an article which stated that the Food and Drug Administration (FDA) is putting pressure on drug companies who manufacture biophosphonate drugs to revise their warning inserts, so that patients and doctors can be better informed about the risk of fractures.
A study entitled "Atypical subtrochanteric and diaphyseal femoral fractures: Report of a task force of the American Society for Bone and Mineral Research," was also published in the journal. In the study, researchers reviewed 310 cases of atypical femur fractures, and found that 94% of patients had taken the drugs, most for over five years.
According to the abstract from the study, "the Task Force defined major and minor features of complete and incomplete atypical femoral fractures and recommends that all major features, including their location in the subtrochanteric region and femoral shaft, transverse or short oblique orientation, minimal or no associated trauma and absence of comminution, be present to designate a femoral fracture as atypical." In addition, the Journal of Bone and Mineral Research recommends that "physicians and patients should be made aware of the possibility of atypical femoral fractures and of the potential for bilaterality through a change in labeling of [bisphosphonates]."
In an additional study published in the Journal of Clinical Endocrinology & Metabolism, "Fosamax (alendronate)-treated patients are at higher risk of hip and subtrochanteric/diaphysealfracture than matched control subjects."
As the average life expectancy continues to rise, more people over the age of 65 are living now, than ever before. With this comes the prevalence of osteoporosis and Paget's disease. Although Fosamax, a drug manufactured by Merck and approved in 1997, was proven through clinical studies to be a safe solution to prevent or treat osteoporosis and Paget's disease, many patients have experienced severe adverse reactions while taking the drug throughout the years.
Fosamax, also known as alendronate, is in a class of drugs known as biophosphonates. Biophosphonates are a group of drugs that change the formation of bones. They slow down bone loss, while increasing bone mass. Fosamax is usually taken once per day or once per week. Once an individual begins taking Fosamax, their bone mineral density needs to be tested on a regular basis to ensure that Fosamax is working effectively. Generally, Fosamax is used to treat or prevent postmenopausal osteoporosis or Paget's disease. Paget's disease is a chronic bone disease, in which bone remodeling becomes unsynchronized. As a result, formed bones are often enlarged, brittle, and prone to fracture. According to MedicineNet, bones in those free of Paget's disease have "a synchronized relationship of mechanisms that act to lay down new bone and take up old bone. This relationship, also known as remodeling, is essential for maintaining the normal calcium levels in our blood." As osteoporosis and Paget's disease become more prevalent amongst elderly Americans, an increased number of doctors are relying on Fosamax to treat their health issues.
Update: September 14, 2010: FDA Considers Label Change for Fosamax Following Report Showing Increased Risk of Serious Femur Fractures
A Septmeber 14, 2010 task force report published in the Journal of Bone and Mineral Research revealed that bisphosphonates, like Fosamax (alendronate), were associated with atypical femur fractures in osteoporosis patients. The task force reviewed 310 cases of "atypical femur fractures," and found that 94 percent (291) of patients had taken the drugs, most for more than five years. The report concluded that "Physicians and patients should be made aware of the possibility of atypical femoral fractures and of the potential for bilaterality through a change in labeling of [bisphosphonates] BPs.
Fosamax Linked to Osteocronecrosis and Other Serious Side Effects
After prolonged use of Fosamax, many patients have experienced osteocronecrosis of the jaw, which is a severe bone disease that affects the jaw, and frequently leads to infection or fractures. The definitive symptom of the disease is the exposure of bone through lesions in the gums that do not heal. Other serious side effects of Fosamax include ulceration of the esophagus, difficulty or pain when swallowing, pain or burning under the ribs or in the back, new or worsening heartburn, severe joint, bone, or muscle pain, and jaw pain, numbness, or swelling. Less serious side effects of Fosamax include joint pain, back pain, dizziness, diarrhea, and swelling in hands or feet.
In 2000, the Food and Drug Administration (FDA) received over 150 reports of osteocronecrosis of the jaw from patients, following the use of biophosphonate treatments. In August of 2004, following a study published in the Journal of Oral and Maxillofacial Surgeons, the FDA issued a warning to healthcare professionals regarding bisphosphonate therapy, such as Fosamax, and its side effects. According to ABC News, sales of Fosamax increased when doctors began prescribing it not only to women showing signs of osteoporosis, but also those who were osteopenic, and thus, at risk for the disease. Many patients, usually women, are suffering from broken femurs following the use of Fosamax. According to the FDA, the drug, when used for 5 or more years, is linked to weakening bones.
At Columbia University Medical Center researchers evaluated the bone structure of 111 postmenopausal women with primary osteoporosis; 61 had been taking bisphosphonates for at least four years and 50 controls were taking calcium and vitamin D supplements. Bisphosphonates improved structural integrity early in the course of treatment; however, those gains were diminished with long-term treatment, according to an American Academy of Orthopedic Surgeons press release.
According to Melvin Rosenwasser MD, "in the early treatment period, patients using bisphosphonates experienced improvements in all parameters, including decreased buckling ratio and increased cross-sectional area. However, after 4 years of use, these trends reversed, revealing an association between prolonged therapy and declining cortical bone structural integrity."